Kendall County officials cite rise in drug overdose deaths – Shaw Local

The opioid epidemic remains a public health crisis that Kendall County officials say is only getting worse.

Kendall County Coroner Jacquie Purcell said that since the start of this year, there have been 10 confirmed deaths related to drug overdoses, more than in the previous 13 months, and she indicated that the number is probably higher.

“Ten deaths in eight months right here in Kendall County,” Purcell said. “And that doesn’t count the number of people who have been transported out of the county for treatment or who have died at hospitals outside of Kendall County,” Purcell said.

Of those 10 overdose deaths, five were accidental, Purcell said. Four of those five were related to fentanyl use.

“We have had two suicidal deaths by overdose,” Purcell added. “And we have three more cases where drugs are contributory to the death. However, the investigation is still pending,” she continued.

Chief Deputy Coroner Levi Gotte said the coroner’s office recorded eight drug overdose deaths in the 13-month period from Dec. 1, 2020 to Dec. 31, 2021. Of these, seven were accidental and one was a suicide.

A noticeable change in recent years is that instead of heroin, overdose deaths now tend to be the result of fentanyl use, Gotte said.

The coroner’s office and the Kendall County Health Department were observing International Overdose Awareness Day on Aug. 31.

“By coming together to raise awareness and remembering loved ones, we stand together to say that more needs to be done to end overdose in our community,” health department director RaeAnn VanGundy said.

The awareness day is designed to reduce the stigma of drug-related deaths and create change that reduces the harms associated with drug use, VanGundy said.

The health department is offering naloxone – the lifesaving nasal spray used to treat persons who have overdosed on opioids – to the general public at no cost.

Better known by the brand name Narcan, the product is used to reverse opioid drug overdoses from the use of heroin or other prescription pain medications.

Until now, the county was providing Narcan only to police, firefighter-paramedics and other first responders.

When administered during an overdose, naloxone blocks the effects of opioids on the brain and quickly restores breathing, VanGundy told the Kendall County Board earlier this summer.

The nasal spray can be applied by anyone, VanGundy said.

“There is no harm to administer it,” VanGundy said. “You’re going to save a life.”

Kendall County community members may obtain a Narcan kit, which includes two doses of the nasal spray, at the health department’s office at 811 W. John St. in Yorkville.

VanGundy said family members of opioid users are encouraged to get a Narcan kit, as well as owners of restaurants and taverns and other businesses.

“You never know when you’re going to need it,” VanGundy said.

When someone who has a family member with an opioid problem is seeking a Narcan kit, health department workers will provide information on treatment and counseling services that are available, VanGundy said.

The health department also offers training sessions on the use of naloxone to businesses or community groups in the county, VanGundy said.

An opioid overdose may be suspected when a person is sleepy or unresponsive, breathing has slowed or stopped, pupils are tiny, lips or nails are blue or gray and skin feels cold or clammy, VanGundy said.

The Narcan kits come with easy-to-read directions on the box, VanGundy said, emphasizing that the drug will do no harm.

The nasal spray is effective in treating only opioid overdoses, VanGundy said.

Naloxone will not reverse overdoses caused by nonopioid drugs, including cocaine, alcohol and methamphetamines. Nor is the nasal spray effective against overdoses caused by benzodiazepines, including brand-name drugs such as Xanax, Klonopin and Valium.

The county is receiving the Narcan kits directly from the state of Illinois, VanGundy said.

Supplies are limited, so those interested in obtaining a Narcan kit are advised to call ahead to the health department at 630-553-9100.

All drugs can cause an overdose, VanGundy said, including prescription medication prescribed by a doctor.

“It is important to know the right amount and the right time to take your medication. It is also vital to know what drugs should not be mixed, and to seek help if you feel you are not in control of your drug use,” VanGundy said.

Opioids such as heroin and pharmaceutical opioids like Endone, benzodiazepines such as Xanax or Valium, barbiturates and alcohol all slow the central nervous system to produce a calming effect, according to the health department.

When taken in excessive amounts or in combination, they can depress normal functions such as breathing and heart rate until breathing and the heart eventually stop, resulting in death.

Meanwhile, there is a local group called Lights of Hope, which is made up of family and friends who have been affected by the death of someone due to overdose.

The meetings are every other month on the first Wednesday. Dinner is provided. Stories are shared about loved ones in an environment where everyone understands the dynamics of addiction, according to the coroner’s office.

Those interested in attending may contact the Kendall County Coroner’s Office (630) 553-4200 for details. The next meeting is at 6 pm on Sept. 7, 2022.

Source: https://www.shawlocal.com/kendall-county-now/news/local/2022/09/02/opiod-epidemic-hasnt-gone-away-kendall-county-officials-cite-rise-in-drug-overdoses/

Comments are closed.